Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 96, NWS Omaha, NE

May 27, 2016Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 27, 2016, 9:33 PM CDT for Saunders County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2016, 9:33 PM CDT (02:33 UTC)
Expired
May 27, 2016, 10:15 PM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Saunders County, NE

The radar

The Omaha radar (KOAX), 20 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

724 
WUUS53 KOAX 280233
SVROAX
NEC155-280315-
/O.NEW.KOAX.SV.W.0096.160528T0233Z-160528T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
933 PM CDT FRI MAY 27 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 1015 PM CDT

* AT 933 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTON...OR
  26 MILES NORTH OF LINCOLN...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WAHOO...CEDAR BLUFFS...MALMO...LESHARA AND COLON. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 93 AND 97...AND BETWEEN
MILEMARKERS 104 AND 108.
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 446 AND 452.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4118 9658 4122 9678 4142 9672 4142 9655
      4133 9641
TIME...MOT...LOC 0233Z 206DEG 23KT 4120 9669 

HAIL...<.75IN
WIND...60MPH
 
$$

DEWALD
3 follow-up statements
275 
WWUS53 KOAX 280245
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
945 PM CDT FRI MAY 27 2016

NEC155-280315-
/O.CON.KOAX.SV.W.0096.000000T0000Z-160528T0315Z/
SAUNDERS NE-
945 PM CDT FRI MAY 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN SAUNDERS COUNTY...

AT 945 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAHOO...OR 31
MILES NORTH OF LINCOLN...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WAHOO...CEDAR BLUFFS...MALMO...LESHARA AND COLON. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 77 IN NEBRASKA NEAR MILEMARKER 97...AND BETWEEN MILEMARKERS
104 AND 108.
 HIGHWAY 92 IN NEBRASKA NEAR MILE MARKER 452.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4120 9656 4125 9676 4142 9672 4142 9655
      4133 9641
TIME...MOT...LOC 0245Z 206DEG 23KT 4127 9664 

HAIL...<.75IN
WIND...60MPH
 
$$

DEWALD
283 
WWUS53 KOAX 280254
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
954 PM CDT FRI MAY 27 2016

NEC155-280315-
/O.CON.KOAX.SV.W.0096.000000T0000Z-160528T0315Z/
SAUNDERS NE-
954 PM CDT FRI MAY 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN SAUNDERS COUNTY...

AT 954 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
CEDAR BLUFFS...OR 31 MILES WEST OF OMAHA...MOVING NORTHEAST AT 25
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CEDAR BLUFFS...LESHARA AND COLON. 

THIS INCLUDES HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 104 AND 108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4123 9652 4130 9675 4142 9672 4142 9655
      4133 9641
TIME...MOT...LOC 0254Z 206DEG 23KT 4132 9661 

HAIL...<.75IN
WIND...60MPH
 
$$

DEWALD
174 
WWUS53 KOAX 280312
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1012 PM CDT FRI MAY 27 2016

NEC155-280321-
/O.EXP.KOAX.SV.W.0096.000000T0000Z-160528T0315Z/
SAUNDERS NE-
1012 PM CDT FRI MAY 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAUNDERS COUNTY
WILL EXPIRE AT 1015 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4123 9652 4130 9675 4142 9672 4142 9655
      4133 9641
TIME...MOT...LOC 0310Z 206DEG 23KT 4132 9661 

$$

DEWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:52 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 27, 7:52 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
752 PM CDT FRI MAY 27 2016

.UPDATE...
Issued at 749 PM CDT Fri May 27 2016

Upped precip chances overnight. Storms have been very efficient
rainfall makers, and have already issued one flash flood warning.
Will do a quick assessment for training of storms, and may have to
issue a flash flood watch for some counties in southeast NE where
heavy rains fell last night.

&&

.SHORT TERM...(tonight through Monday)
Issued at 250 PM CDT Fri May 27 2016

Periods of showers and thunderstorms remain in the forecast
through at least Saturday as upper level system works its way
across the region toward the upper midwest.

Area looks to be on the edge of better instability to the south
and east from Kansas into Missouri this afternoon with a weak
surface boundary from northeast Kansas into south central Iowa.
Some convection already showing up on radar in this area at 19Z with
an increase in coverage expected through late afternoon with
activity spreading northeast tonight as the upper trough begins to
lift toward eastern Nebraska. Not planning on any headline for flood
issues at this time with progressive northward movement expected
this afternoon and evening with storms and better moisture
transport indicated east of the area.

Should then see a break in the wet weather for a time Saturday
night into Sunday on the back side of the trough before the next
system approaches from the northern Rockies on Monday with the
potential for another round of storms.

.LONG TERM...(Monday night through Friday)
Issued at 250 PM CDT Fri May 27 2016

Northern stream energy becomes the main feature in the extended
period with main uncertainty regarding southward extent of a cold
front that moves into the region wednesday night and thursday.
Models differ in handling this upper system with GFS closing off
an upper low over Kansas on Thursday while ECMWF continues with an
open and progressive trough that drives the surface front well
south and east of the area. Have kept small pops in through the
period for now but later adjustments possible depending on model
trends.

&&

.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Sunday)
Issued at 749 PM CDT Fri May 27 2016

VFR conditions initially...with storms affecting all through TAF
sites in the first 0 to 9 hours.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

UPDATE...DeWald
SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...DeWald
Hazardous weather outlook, May 27, 8:28 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
828 PM CDT FRI MAY 27 2016

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-281530-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
828 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

SCATTERED STORMS WILL BE POSSIBLE TONIGHT AS A WEATHER DISTURBANCE
TRACKS ACROSS THE REGION. THE MAIN HAZARDS WOULD BE SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SATURDAY.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-281530-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
828 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

FLOODING WILL CONTINUE IN THE NISHNABOTNA RIVER BASIN TONIGHT...AS
WELL AS THE MISSOURI RIVER FROM BROWNVILLE TO RULO.

SCATTERED STORMS WILL BE POSSIBLE TONIGHT AS WEATHER DISTURBANCE
TRACKS THROUGH THE REGION. THE MAIN HAZARDS WOULD BE SMALL HAIL
AND GUSTY WINDS. HOWEVER...LOCALLY HEAVY RAINS WILL ALSO BE
POSSIBLE...AND SOME FLASH FLOODING COULD OCCUR...MAINLY FOR THOSE
AREAS THAT RECEIVED THE VERY HEAVY RAINS THURSDAY EVENING. A FLASH
FLOOD WATCH HAS BEEN ISSUED THROUGH 4 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

FLOODING IS EXPECTED INTO MONDAY FOR THE MISSOURI RIVER AROUND AND
DOWNSTREAM FROM BROWNVILLE.

DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE BE NEEDED TONIGHT OR
SATURDAY.

DEWALD

In the hours before

Special weather statement, May 27, 6:58 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
658 PM CDT FRI MAY 27 2016

NEZ065-078-280045-
SEWARD NE-SALINE NE-
658 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALINE AND
SOUTHWESTERN SEWARD COUNTIES UNTIL 745 PM CDT...

AT 657 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF FRIEND...OR 22 MILES SOUTHEAST OF YORK...MOVING
NORTHEAST AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING A WALL
CLOUD AND POSSIBLE FUNNEL CLOUDS JUST TO THE SOUTHWEST NEAR
MILLIGAN.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRIEND...BEAVER CROSSING...GOEHNER AND CORDOVA.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366 AND
375.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4052 9737 4083 9737 4083 9715 4052 9714
TIME...MOT...LOC 2357Z 204DEG 21KT 4060 9735

DEWALD
Local storm report, May 27, 7:31 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FLASH FLOOD      4 WSW FRIEND            40.62N 97.35W
05/27/2016                   SALINE             NE   STORM CHASER

            WATER OVER COUNTY ROAD. ROAD IMPASSABLE.

&&

VDEWALD
Local storm report, May 27, 8:43 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
843 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     FLASH FLOOD      3 W DORCHESTER          40.64N 97.18W
05/27/2016                   SALINE             NE   EMERGENCY MNGR

            WATER OVER HIGHWAY 15 SOUTH OF HIGHWAY 6. HIGHWAY IS
            CLOSED.

0838 PM     FLASH FLOOD      FRIEND                  40.65N 97.28W
05/27/2016                   SALINE             NE   EMERGENCY MNGR

            NUMEROUS FLOODED STREETS. REPORTS OF WATER IN BASEMENTS.

&&

VDEWALD
Special weather statement, May 27, 9:01 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
901 PM CDT FRI MAY 27 2016

NEZ051-066-280230-
LANCASTER NE-SAUNDERS NE-
901 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LANCASTER AND
SOUTHWESTERN SAUNDERS COUNTIES UNTIL 930 PM CDT...

AT 901 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF VALPARAISO...OR 12 MILES NORTH OF LINCOLN...MOVING
NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VALPARAISO...WESTON...CERESCO AND DAVEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 81 AND 87.
 HIGHWAY 92 IN NEBRASKA NEAR MILE MARKER 442.

LAT...LON 4092 9667 4100 9686 4123 9678 4110 9646
TIME...MOT...LOC 0201Z 205DEG 14KT 4099 9675

DEWALD
Local storm report, May 27, 9:14 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
914 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      5 S FRIEND              40.58N 97.28W
05/27/2016                   SALINE             NE   PUBLIC

            SEVERAL COUNTY ROADS FROM 6 MI SW TO 5 MI SE OF FRIEND
            IMPASSABLE DUE TO FLOODING

&&

KGROSS
Local storm report, May 27, 9:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
916 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      S TOBIAS                40.42N 97.34W
05/27/2016                   SALINE             NE   FIRE DEPT/RESCUE

            SEVERAL COUNTY ROADS IMPASSABLE DUE TO FLOODING S AND SE
            OF TOBIAS

&&

KGROSS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:15 PM CDTFlash Flood WarningOAXSaline, Seward3 hr
May 27, 8:05 PM CDTFlash Flood WatchOAXButler, Cass, Douglas, Gage, Johnson, Lancaster and 8 more4 hr
May 27, 8:49 PM CDTFlash Flood WarningOAXButler, Gage, Lancaster, Saline, Seward3 hr
May 27, 9:01 PM CDTSpecial Weather StatementOAXSaunders29 min
May 27, 9:08 PM CDTTornado WarningOAXLancaster, Saunders37 min
May 27, 9:53 PM CDTFlash Flood WarningOAXButler, Colfax, Lancaster, Platte, Saunders3 hr
May 27, 10:10 PM CDTSpecial Weather StatementOAXDodge, Douglas, Washington35 min
May 28, 12:37 AM CDTAreal Flood AdvisoryOAXButler6 hr
May 28, 9:18 AM CDTRiver Flood WarningOAXSaline67 hr
May 28, 9:18 AM CDTRiver Flood WarningOAXSeward49 hr
May 28, 9:18 AM CDTRiver Flood WarningOAXSaline3 days
May 28, 12:52 PM CDTRiver Flood WarningOAXSaunders18 hr
May 28, 5:13 PM CDTAreal Flood WarningOAXSaline24 hr
May 28, 5:19 PM CDTAreal Flood WarningOAXJefferson24 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.